Format

Send to

Choose Destination
J Cutan Med Surg. 2013 Nov-Dec;17(6):414-8.

Acute generalized exanthematous pustulosis induced by hydroxychloroquine: first case report in Canada and review of the literature.

Abstract

BACKGROUND:

Acute generalized exanthematous pustulosis (AGEP) is a rare drug eruption presenting with an acute, extensive formation of nonfollicular sterile pustules on an erythematous and edematous base. Typically, the rash is accompanied by fever and leukocytosis, with spontaneous resolution in < 15 days. The incidence of AGEP is estimated at one to five cases per million people per year. Only 18% of these are from nonantibiotics. Hydroxychloroquine (HCQ) is an antimalarial agent that is also used to treat various dermatologic and rheumatologic conditions.

OBJECTIVE:

We report the first observation in Canada of a patient with AGEP induced by HCQ.

METHODS AND RESULTS:

AGEP was diagnosed in a 48-year-old female who had been taking HCQ for 2 weeks and then developed a diffuse erythematous and edematous pustular eruption. Clinical and pathologic findings were consistent with a diagnosis of AGEP. The patient was treated with steroids and supportive measures. The rash resolved after 18 days and a complicated course in hospital.

CONCLUSION:

AGEP is a rare drug eruption, usually to antibiotics. We report the first case in Canada of AGEP as an adverse reaction to HCQ. Clinicians should keep in mind the possibility of this severe skin eruption.

PMID:
24138979
DOI:
10.2310/7750.2013.12105
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center